Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 127, NWS Dodge City, KS

May 27, 2017Meade County, Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2017, 8:51 PM CDT for Meade County, Seward County, Stevens County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 8:51 PM CDT (01:51 UTC)
Expired
May 27, 2017, 9:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Meade County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS53 KDDC 280151
SVRDDC
KSC119-175-189-280245-
/O.NEW.KDDC.SV.W.0127.170528T0151Z-170528T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
851 PM CDT SAT MAY 27 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Seward County in southwestern Kansas...
  Southwestern Meade County in southwestern Kansas...
  Eastern Stevens County in southwestern Kansas...

* Until 945 PM CDT

* At 850 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Woods, or 12 miles west of Liberal, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Liberal, Hugoton, Plains, Kismet, Moscow, Hayne, Woods, Missler,
  Meade State Lake, Arkalon Park and The Hobart Elevator.

This warning replaces and extends the previous severe thunderstorm 
warning. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10136 3733 10135 3736 10038 3700 10039
TIME...MOT...LOC 0150Z 272DEG 40KT 3710 10115 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
3 follow-up statements
600 
WWUS53 KDDC 280214
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
914 PM CDT SAT MAY 27 2017

KSC119-175-189-280245-
/O.CON.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/
Seward KS-Meade KS-Stevens KS-
914 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SEWARD...SOUTHWESTERN MEADE AND EASTERN STEVENS COUNTIES...

At 913 PM CDT, a severe thunderstorm was located 4 miles southeast of
Woods, or 7 miles northwest of Liberal, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Liberal, Plains, Kismet, Moscow, Hayne, Woods, Missler, Meade State
Lake, Arkalon Park and The Hobart Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10131 3733 10130 3736 10038 3700 10039
TIME...MOT...LOC 0213Z 266DEG 24KT 3712 10104 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
355 
WWUS53 KDDC 280227
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
927 PM CDT SAT MAY 27 2017

KSC189-280237-
/O.CAN.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/
Stevens KS-
927 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3701 10106 3733 10104 3736 10038 3700 10039
TIME...MOT...LOC 0227Z 272DEG 40KT 3711 10084 

$$

KSC119-175-280245-
/O.CON.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/
Seward KS-Meade KS-
927 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SEWARD AND SOUTHWESTERN MEADE COUNTIES...

At 927 PM CDT, a severe thunderstorm was located near Hayne, or 6
miles northeast of Liberal, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Liberal, Plains, Kismet, Hayne, Missler, Meade State Lake, Arkalon
Park and The Hobart Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 10106 3733 10104 3736 10038 3700 10039
TIME...MOT...LOC 0227Z 272DEG 40KT 3711 10084 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
767 
WWUS53 KDDC 280239
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
939 PM CDT SAT MAY 27 2017

KSC119-175-280249-
/O.EXP.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/
Seward KS-Meade KS-
939 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND SOUTHWESTERN MEADE
COUNTIES WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3701 10106 3733 10104 3736 10038 3700 10039
TIME...MOT...LOC 0239Z 272DEG 40KT 3711 10068 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:02 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 27, 7:02 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
702 PM CDT Sat May 27 2017

...Updated for aviation discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 1245 PM CDT Sat May 27 2017

N/NE winds prevail this afternoon with considerable stratocumulus.
Despite this, temperatures are warming into the 70s, and with
dewpoints holding in the 50s, there is still enough instability
(and bulk shear) for lingering convective concerns through this
evening. Convective initiation has already occurred near Great
Bend, and will need to monitor the eastern zones for strong to
severe storms through this afternoon. Additionally, upslope E/NE
flow is expected to incite a crop of scattered thunderstorms
across E/SE Colorado this afternoon, with many models indicating
this activity will impact the far SW zones (Stanton, Morton,
Stevens counties). SPC upgraded these areas to a slight risk for a
large hail threat for late this afternoon and evening. Bulk shear
is still 40-45 kts in this region, so rotating updrafts and
associated hail threat are possible. Expect this threat to remain
relegated to far SW Kansas into this evening.

Tonight...Decreasing clouds and diminishing N/NW winds. Lows
Sunday morning in the upper 40s and lower 50s.

Sunday...A pleasant day for the Memorial Day weekend. Sunny and
dry for all of SW KS, with temperatures near late May normals, in
the upper 70s to lower 80s. Tame NW breeze at 10-20 mph.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CDT Sat May 27 2017

Synoptic pattern of stationary closed low near Hudson Bay, and
broad ridging over the western U.S., is forecasted by all models
to persist next week. This is a pattern that is quite unfavorable
for severe weather, unusual for this time of year. Still, models
also show shower and thunderstorm chances, on a late day, isolated
to scattered basis, continuing almost daily next week. Weak NW
flow aloft will be maintained, which will aid in directing
mountain convection toward SW KS each afternoon and evening.
Certainly, some stronger storms with hail and wind potential are
inevitable, but these will be isolated at best. Moisture will
remain sufficient for daily crops of convection, but with the loss
of jet stream energy, widespread severe weather is not expected.
Rain coverage will average 30-40% each afternoon/evening
(scattered category) each day Memorial Day through Thursday.
Certainly not wash out scenarios, but rain chances will persist
daily.

Friday...Flow becomes very summer-like, weak and nebulous across
the plains, under broad ridging, with the jet stream retreating to
Canada. Still, models concur on scattered thunderstorm coverage
continuing in the afternoon/evening. Locally heavy rain with slow
storm movement is likely, but severe weather is very unlikely.
Same song, next verses next weekend. Finally, long range ECMWF
shows another trough digging into the Great Basin around June 5,
which should improve the flow over the plains and the prospect for
strong to severe convection.

Afternoon temperatures will hold near late May/early June normals
(upper 70s to lower 80s) through the forecast period. Overnight lows
will gradually grow milder through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 659 PM CDT Sat May 27 2017

North winds in the wake of a cold front will gradually diminish
through 08z. There is a small chance that thunderstorms in eastern
Colorado will move east and affect KGCK and KDDC after 03z.
Otherwise VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  78  52  81 /  20   0   0  10
GCK  50  78  49  80 /  40   0   0  20
EHA  48  76  50  80 /  40   0   0  10
LBL  52  78  50  82 /  30   0   0  10
HYS  52  78  52  78 /  10   0   0  10
P28  56  81  55  85 /  10   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, May 27, 3:40 AM CDT, 17 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
340 AM CDT Sat May 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
340 AM CDT Sat May 27 2017 /240 AM MDT Sat May 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible across portions of west
central and central Kansas this morning. The strongest storms
could produce small hail and gusty winds.

Additional thunderstorms will be possible across far western
Kansas late this afternoon into this evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated thunderstorms will be possible Monday and Tuesday
evenings. It is too early to tell if any of these storms will
be severe.

A better chance of thunderstorms exist Wednesday into the later
part of the week. It is too early to tell if any of these storms
will be severe.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 27, 8:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             2 N ELKHART             37.03N 101.90W
05/27/2017  E1.00 INCH       MORTON             KS   PUBLIC

&&

LCR
Local storm report, May 27, 8:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             2 N ELKHART             37.03N 101.90W
05/27/2017  E1.00 INCH       MORTON             KS   PUBLIC

&&

LCR
Local storm report, May 27, 8:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     2 NNW ELKHART           37.03N 101.90W
05/27/2017  E60 MPH          MORTON             KS   PUBLIC

&&

LCR
Local storm report, May 27, 8:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     3 NE ELKHART            37.04N 101.86W
05/27/2017  E60 MPH          MORTON             KS   PUBLIC

&&

LCR
Local storm report, May 27, 8:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 NE ELKHART            37.04N 101.86W
05/27/2017  E1.25 INCH       MORTON             KS   PUBLIC

&&

LCR
Local storm report, May 27, 8:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     8 SSW FETERITA          37.04N 101.51W
05/27/2017  E60 MPH          STEVENS            KS   PUBLIC

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 PM CDTSpecial Weather StatementDDCStanton58 min
May 27, 7:15 PM CDTSpecial Weather StatementDDCMorton60 min
May 27, 7:21 PM CDTSevere Thunderstorm WarningDDCMorton54 min
May 27, 7:58 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Stanton62 min
May 27, 8:08 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens52 min
May 27, 9:41 PM CDTSpecial Weather StatementDDCMeade, Seward64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.